NEXT UP: Part I of “Switching Seizure Medications”
by Dr. Fred Lado
The team at EFMNY would like to thank you for your questions! After each post, we’ll post answers from our experts to the most frequently asked questions we receive. Please note that these Q&A post, like our provider articles, should not be taken as medical advice. Each patient is unique. For medical advice regarding your specific condition, please consult your doctor.
Q&A with Ruth Shinnar, RN, MSN:
1. I’ve heard that switching between brand drugs and generics can affect a change in seizure control and patterns. Is that true? Should I be concerned about using generics?
Switching between brand drugs and generics usually does not have an effect on seizure control. Unfortunately, there is no way to determine who will be affected by switching. The Federal Drug Administration (FDA) has set manufacturing guidelines for makers of generic drugs. The generic drug manufacturer must prove its drug is the same as (bioequivalent) the brand name drug. When a drug, generic or brand name, is mass-produced, very small variations in purity, size, strength, and other parameters are permitted. FDA limits how much variability is acceptable. Most people will not be affected by this variability but some are. If you are one of these people you can be prescribed the brand name and provide evidence of need to your insurance company with the help of your health care provider.
2. My daughter has experienced significant weight gain since she started taking seizure meds. While we recognize her concern, my husband and I are afraid that switching her medications will trigger more seizures. Do you have any recommendations for teens with epilepsy who have weight issues?
Healthy eating habits and regular exercise are encouraged for everyone but medications can cause weight gain even when eating healthy. If the weight gain is felt to be from the antiepileptic medication a change may be beneficial. There are ways to safely switch over to another medication and you can discuss how to do this with your daughter’s health care provider.
3. Although my seizures are well controlled with my medication, I do get headaches more often that I used to. Is this typical? Should I talk to my doctor?
Headaches can be a side effect from antiepileptic medications, although it is uncommon. Your neurologist can perform a headache evaluation and should be able to determine whether your medication should be changed.
4. It’s interesting to read that seizures may be reclassified. Will this have an effect on current treatments? How will patients learn about new classifications?
Epilepsy will continue to be treated with medication, surgery and diet. As we learn more about the cause of certain types of seizures there may be new treatment options that will be found effective. Classifications are helpful for medical personnel and scientists because they organize ways of looking at seizures and help create systems to study. Patients can learn about seizures and classifications by reading information from epilepsy organizations like the Epilepsy Foundation.
5. My son is being evaluated at school because his teacher is concerned that he is ADHD. I’ve noticed that he is zoned out a lot. Is it true that this could be a form of epilepsy and not ADHD?
Being “zoned out” is a common complaint of parents about their children and the cause could be a number of things, which includes seizures. An evaluation by a child neurologist will help determine if there is pathology involved. The most accurate way to determine if episodes of “zoning out” are seizures is to capture these events while the child is having an electroencephalogram (EEG) with video monitoring. When the event is captured the doctor can check the monitoring and see if the brain waves show that it is a seizure.
A neuropsychologist is a doctor who is able to test for attention deficit disorder. If the zoning out is not a seizure your child should have neuropsychological testing done to help diagnose the problem and recommend treatment. This testing can be done through the school system.